MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Material Rupture (1546); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Extravasation (1842)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a turbo-ject® double lumen over-the-wire power-injectable picc split during contrast injection.The contrast was injected at 5ml/s 300psi.The split was 1-1.5 cm under the skin and resulted in extravasation of contrast.The line was removed and replaced.No other adverse effects were reported.
 
Additional Manufacturer Narrative
Occupation: acting charge nurse manager.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Correction: d9, h3, h6 (annex a).Investigation ¿ evaluation.It was reported on 10jan2022 by victoria white of canterbury district health board (new zealand) that a turbo-ject® double lumen over-the-wire power-injectable picc (rpn: upicds-5.0-ct-otw-st-1111; lot#: 14130422) ruptured.During contrast injection at a rate of 5 ml/s 300 psi, the catheter ruptured under the patient¿s skin causing a 1-1.5cm split in the catheter shaft and extravasation of contrast.The line was then removed and replaced.No other adverse events were reported due to this occurrence.Additional information was requested but not provided by the customer.A review of the complaint history, device history record, instructions for use (ifu), and quality control procedures were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.In response to this incident, cook completed a review of the product device master record (dmr) and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook also reviewed the device history record (dhr).The dhr for lot 14130422, sub assemblies (ic14008630, sa13769737, sa13825194, sa13951938, and sa13951939) and raw material lots (2099102.1, 2100704.1, 2102116.1, 2145267.1, 2154471.1, and 2156942.1) found no relevant non-conformances.A database search for complaints on the reported lot found no additional complaints reported from the field.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Additionally, cook also reviewed product labeling.The instructions for use (ifu) t_ctpiccotwtt_rev3 were reviewed for the information related to reported failure mode.The ifu states: ¿device description¿ size (fr)/lumen hub maximum flow rate* injection pressure limit setting (psi) 5/double purple (ct) 5 ml/sec 325 (22,4) white (ct) *flow rates achieved using room temperature omnipaque 300 contrast¿ a change in temperature or viscosity of the contrast medium used will result in a change in achievable flow rates¿ warnings ¿ the safe and effective use of turbo-ject picc lines with power injector pressures set above 325 psi has not been established¿ **¿warning: power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter¿ precautions¿ ¿ if lumen flow is impeded, do not force injection or withdrawal of fluids¿ catheter maintenance ¿if catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Catheter lock should be reestablished after every use or at least every 24 hours if unused¿ lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock¿ power injection procedure: 1.Use only lumens marked ¿ct¿ for power injection of contrast media¿ 2.Confirm proper catheter tip position radiographically prior to injection.3.Remove any injection/needleless caps from the turbo-ject picc.4.Attach a 10 ml (or larger) syringe filled with sterile normal saline to the hub of the extension tube to be used for power injection.5.Ensure adequate blood return and flush the catheter thoroughly with the entire 10 ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.6.Remove syringe and attach power injection device to the catheter¿ 7.Conduct study using the power injector, making sure not to exceed the maximum flow rate or pressure limit for the catheter¿¿ based on the limited information provided, no product returned, and the results of the investigation, cook has concluded that component failure unrelated to manufacturing or design deficiencies contributed to this incident.It is possible that the catheter experienced excessive forces during injections, but cook is unable to confirm this.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13337880
Report Number1820334-2022-00106
Device Sequence Number4164474
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)230804(10)14130422
Combination Product (Y/N)N
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/04/2023
Device Model NumberN/A
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number14130422
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/10/2022
Supplement Date Received by Manufacturer10/06/2022
Initial Report FDA Received Date01/24/2022
Supplement Report FDA Received Date10/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/04/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown